Annals of Allergy, Asthma and Immunology, vol.124, no.4, pp.350-356, 2020 (SCI-Expanded)
© 2020 American College of Allergy, Asthma & ImmunologyBackground: Hypersensitivity reactions (HSRs) to chemotherapeutic agents have been increasingly documented. Objective: The aim of this study was to investigate HSRs due to chemotherapeutics agents in childhood. Methods: From January 2007 to June 2019, the patients who were treated for neoplastic diseases in our hospital were evaluated. Patients who developed a HSR to a chemotherapeutic agent were included. Results: Fifty-seven patients with 65 reactions (60% anaphylaxis) were evaluated. Escherichia coli asparaginase was responsible for 38 (58.5%) of these 65 reactions. The other agents were polyethylene glycol (PEG)–asparaginase (n = 11), etoposide (n = 7), methotrexate (n = 4), carboplatin (n = 4), and procarbazine (n = 1). Of the 38 patients who had a reaction to E coli–asparaginase, 33 patients received alternative treatment (PEG-asparaginase or Erwinia asparaginase), 3 patients continued with desensitization, and 2 patients underwent bone marrow transplantation. Five patients who had an initial reaction to PEG-asparaginase continued their treatment with Erwinia asparaginase or E coli asparaginase uneventfully. Of 7 patients who had a reaction to etoposide (4 had anaphylaxis), 3 patients continued with desensitization, and 2 patients used the drug with premedication and prolonged infusion. Two patients had anaphylaxis with methotrexate. Treatment was continued with desensitization in 1 patient and methotrexate treatment was discontinued in the other patient. Of the 4 patients with carboplatin hypersensitivity, 2 had anaphylaxis. Desensitization was performed in 2 patients. One patient had procarbazine HSR, drug was given with premedication. Conclusion: Among all chemotherapeutic agents reviewed in our study that caused HSRs, asparaginase was the most common culprit agent in children. Most of reactions are immediate type. Many of the patients can take their treatment by drug replacement or desensitization.